Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 2, NWS Topeka, KS

May 1, 201120 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 1, 2011, 3:02 PM CDT for 20 counties in Kansas. It took effect at May 2, 2011, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 1, 2011, 3:02 PM CDT (20:02 UTC)
In effect from
May 2, 2011, 4:00 AM CDT
Expired
May 2, 2011, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -376 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-376 m²/s²
0-3 km storm-relative helicity
-203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS73 KTOP 012002
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT SUN MAY 1 2011

...FROST ADVISORY IN EFFECT FROM 4 AM UNTIL 8 AM CDT MONDAY...

.BELOW NORMAL TEMPERATURES ARE EXPECTED FOR THE MORNING HOURS ON
MONDAY WITH FROST CONDITIONS POSSIBLE.

KSZ008>012-020>024-026-034>040-054-055-020400-
/O.NEW.KTOP.FR.Y.0002.110502T0900Z-110502T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
302 PM CDT SUN MAY 1 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

LOW TEMPERATURES OVERNIGHT ARE EXPECTED TO FALL INTO THE MIDDLE
30S ACROSS MUCH OF NORTHEAST KANSAS. FROSTY CONDITIONS WILL BE
POSSIBLE ON GRASSY SURFACES IN LOW LYING AREAS. AFTER SUNRISE
(AROUND 625 AM CDT) TEMPERATURES WILL STEADILY INCREASE TO NEAR 40
DEGREES AFTER 8 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
3 follow-up statements
211 
WWUS73 KTOP 020345
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT SUN MAY 1 2011

KSZ008>012-020>024-026-034>040-054-055-021300-
/O.CON.KTOP.FR.Y.0002.110502T0900Z-110502T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
1045 PM CDT SUN MAY 1 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

TEMPERATURES ARE LIKELY TO FALL INTO THE MIDDLE 30S FOR MUCH OF
THE AREA. WITH WINDS RATHER LIGHT AND PARTLY TO MOSTLY CLEAR
SKIES...FROST IS EXPECTED TO FORM LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
035 
WWUS73 KTOP 020819
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT MON MAY 2 2011

KSZ008>010-020-021-034-035-020930-
/O.CAN.KTOP.FR.Y.0002.110502T0900Z-110502T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
ABILENE
319 AM CDT MON MAY 2 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE FROST
ADVISORY. 

MORNING CLOUD COVER HAS INHIBITED SUFFICIENT COOLING FOR FROST
FORMATION.

$$

KSZ011-012-022>024-026-036>040-054-055-021300-
/O.CON.KTOP.FR.Y.0002.110502T0900Z-110502T1300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY...
TOPEKA...LAWRENCE...EMPORIA
319 AM CDT MON MAY 2 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

EARLY MORNING TEMPERATURES HAVE FALLEN INTO THE MIDDLE TO UPPER
30S...WITH TEMPERATURES EXPECTED TO FALL ANOTHER 1-3 DEGREES PRIOR
TO ARRIVAL OF CLOUD COVER THIS MORNING. FROST IS EXPECTED TO
FORM...OR HAS ALREADY MATERIALIZED IN THE ADVISORY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. 

&&

$$

BLAIR
681 
WWUS73 KTOP 021237
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
737 AM CDT MON MAY 2 2011

KSZ011-012-022>024-026-036>040-054-055-021345-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-110502T1300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY...
TOPEKA...LAWRENCE...EMPORIA
737 AM CDT MON MAY 2 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL GRADUALLY WARM THROUGH THE REST OF THIS MORNING.
THEREFORE THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS
MORNING.

$$

WOLTERS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 1, 3:02 PM CDT, 0 minutes earlier.

Area forecast discussion, May 1, 3:02 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT SUN MAY 1 2011

.DISCUSSION...

SHORT TERM (THROUGH MONDAY)...

THIS AFTERNOON A POSITIVE TILT UPPER LEVEL TROUGH EXTENDED FROM THE
UPPER MIDWEST SOUTHWEST ACROSS WESTERN KS INTO THE FOUR CORNERS
REGION. THE UPPER LEVEL TROUGH AXIS WILL MOVE EAST ACROSS THE STATE
TONIGHT.

AT THE SURFACE A COOL AND DRY AIRMASS WAS ADVECTING SOUTHWARD ACROSS
THE CWA. THERE WAS ENOUGH RESIDUAL MOISTURE NORTH OF THE BOUNDARY
ACROSS THE EXTREME SOUTHEAST COUNTIES OF THE CWA...COMBINED WITH
WEAK ISENTROPIC LIFT AND FRONTOGENETICAL FORCING AHEAD OF THE H5
TROUGH FOR PERIODS OF LIGHT RAIN. THE RAIN SHOULD REMAIN ALONG AND
SOUTH OF I-35 THROUGH THE AFTERNOON HOURS AND THEN SHIFT SOUTHEAST
OUT OF THE CWA THROUGH THE EVENING HOURS.

TONIGHT...THE CLOUDS SHOULD GRADUALLY CLEAR FROM WEST TO EAST ACROSS
THE CWA DURING THE EARLY MORNING HOURS OF MONDAY. IF WE SEE CLEAR
SKIES BY DAY BREAK THEN TEMPERATURES SHOULD DROP INTO THE MID
30S...COOL ENOUGH FOR FROST FORMATION...PROVIDED DEWPOINTS RISE A
BIT INTO THE UPPER 20S TO LOWER 30S. FROST MAY NOT FORM IF THE
CLOUDS ARE SLOWER TO THIN AND DEWPOINTS REMAIN IN THE MID 20S.
SINCE THERE IS A CHANCE FOR FROST FORMATION BY SUNRISE...I WENT
AHEAD AND ISSUED A FROST ADVISORY FROM MUCH OF THE CWA...NORTH AND
WEST OF INTERSTATE 35 FROM 9Z THROUGH 13Z.

MONDAY...MOST OF THE AREA WILL SEE PARTLY SUNNY SKIES. HIGHS WILL
WARM SLIGHTLY...WITH UPPER 50S ACROSS THE SOUTHEAST COUNTIES TO
LOWER 60S ACROSS THE WESTERN COUNTIES OF THE CWA. NORTHEAST WINDS
WILL DECREASE AND BECOME NORTHERLY AS A SFC RIDGE ACROSS WEST KS
MOVES TO THE EAST. THE SHEARED OUT H5 TROUGH AXIS WILL BE OVER
EASTERN KS WITH THE STRONGER ASCENT WELL AHEAD OF THE TROUGH AXIS
ACROSS MO AND AR.

GARGAN

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

THE UPPER LEVEL TROUGH AXIS WILL MOVE THROUGH THE AREA MONDAY
NIGHT WHILE SURFACE HIGH PRESSURE SETTLES ACROSS THE REGION. GFS
AND ECMWF ARE HINTING AT PRECIP CHANCES AS THE TROUGH MOVES
THROUGH MONDAY NIGHT INTO TUESDAY. HOWEVER...FEEL THE AREA WILL
ACTUALLY BE HARD PRESSED TO SEE ANYTHING MORE THAN AN INCREASE IN
CLOUDS. APPEARS THAT THESE MODELS ARE OVER-FORECASTING LOW LEVEL
MOISTURE AND LIFT...AND CREATING A BIT OF FAKE INSTABILITY AN
PRECIP ACROSS THE AREA. WILL KEEP AN EYE ON THESE PERIODS IN THE
COMING DAYS BUT WOULD SAY IT LOOKS DRY AT THE CURRENT TIME. TEMPS
WILL BE SLIGHTLY WARMER TUESDAY INTO WEDNESDAY AS SUNSHINE
INCREASES AND WINDS TURN SOUTHERLY IN ADVANCE OF AN INCOMING STORM
SYSTEM. THE INCOMING SHORT WAVE TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS WITH THE BULK OF ITS ENERGY BUT WILL EVENTUALLY
DRAG A COLD FRONT THROUGH THE FORECAST AREA. MOISTURE WILL BE
LIMITED ONCE AGAIN GIVEN HIGH PRESSURE BLOCKING THE GULF...BUT THE
FRONTAL PASSAGE MAY BE SUFFICIENT TO SPARK A FEW SHOWERS OR
STORMS.

THURSDAY WILL BE COOLER IN THE POST FRONTAL AIRMASS...BUT THE FAST
ZONAL FLOW PATTERN WILL BRING THE NEXT STORM SYSTEM INTO THE AREA
QUICKLY. THIS WILL BE ANOTHER NORTHERN PLAINS SHORT WAVE TROUGH
WITH AN ASSOCIATED FRONTAL SYSTEM DROPPING THROUGH THE AREA BY MID
WEEKEND. IN ADVANCE OF THE SYSTEM...TEMPS WILL WARM NICELY FRIDAY
AND SATURDAY WITH THE STRONG SOUTHERLY FLOW...AND MAY EVEN SEE
SOME MOISTURE ADVECTION INTO THE REGION. THUNDERSTORMS WILL BE
POSSIBLE WITH THE PASSAGE OF THIS SYSTEM...BUT THERE ARE
SIGNIFICANT DIFFERENCES IN THE STRENGTH AND TIMING OF THE SYSTEM
IN MEDIUM AND LONG RANGE MODELS...AS IS OFTEN THE CASE IN FAST
ZONAL FLOW. DO NOT FEEL PARTICULARLY CONFIDENT IN THE OVERALL
FORECAST FOR SATURDAY AND SUNDAY...BUT SCATTERED PRECIP AT SOME
POINT DURING THE WEEKEND APPEARS TO BE A GOOD BET.

BARJENBRUCH

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. MID LEVEL CLOUDS
EXPECTED TO REMAIN OVER THE TERMINALS WITH RAIN TO THE SOUTH. A
FEW LIGHT SHOWERS COULD OCCUR THIS AFTERNOON AT KTOP AND KFOE.
HOWEVER...DUE TO NORTHWEST WINDS ADVECTING IN DRIER AIR...SHOWERS
DO NOT SEEM LIKELY.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT MONDAY FOR KSZ008>012-
020>024-026-034>040-054-055.

&&
Hazardous weather outlook, May 1, 4:25 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT SUN MAY 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-020930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
425 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY
EVENING ACROSS THE OUTLOOK AREA...AND AGAIN FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.